New Mexico, 2021Drought in New Mexico, May 1 to 31, 2021
May 1 to 31, 2021 · NWS EPZ · 17 events in 17 counties and zones
Very little to no precipitation fell across southern New Mexico in May which kept all areas in Severe(D2) to Exceptional(D4) drought.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little to no precipitation fell across southern New Mexico in May which kept all areas in Severe(D2) to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 9:47 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 30, 9:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1047 PM MDT Fri Apr 30 2021
...UPDATED AVIATION...
.AVIATION...06Z TAF CYCLE
Storm system continues to sit to our south tonight resulting in
cloud cover persisting east of ELP-ALM. An isolated -SHRA will be
possible over Hudspeth County into the morning. CIGs will be FEW-
SCT080 SCT-BKN200 across eastern areas, with SKC-FEW250 to the
west. Winds will be AOB 10KT and generally variable overnight as
winds start to flip in direction. Expect winds to become
southwesterly by sunrise, with gusts to 25KT from TCS-DMN and west
after 20Z. Eastern slopes will become gusty by the end of the TAF
period. Skies will gradually clear and become SKC-FEW250 across
the entire area on Saturday as the weather system moves away.
&&
.PREV DISCUSSION...Issued by National Weather Service Albuquerque NM...
.SYNOPSIS...
The storm system responsible for the recent unsettled weather will
continue drifting east into central Texas through Saturday. Drier
air will move into the area Saturday with warmer temperatures and
mostly sunny skies. Strong west to southwest winds are likely on
Sunday with warmer temperatures, very low humidity, and areas of
blowing dust. The next storm system will increase the chance for
some scattered showers over the Gila region and the Sacramento
Mountains Monday. High pressure will begin strengthening over the
region by Tuesday with some of the warmest temperatures so far
this year toward the middle to end of next week.
&&
.DISCUSSION...
.SHORT TERM...Rest of Today through Saturday...
A persistent upper storm system southwest of the Big Bend region
will continue drifting eastward toward central TX thru Saturday.
Relatively moist, easterly flow on the northwest side of this
system will continue spreading cloud cover and even a few SHRA/TS
across west TX into early this evening. Flow aloft transitions to
the north and west thru Saturday with much drier air filtering in
during the afternoon. Temps will trend much warmer with lower
humidity and west to southwest breezes by late day.
&&
.LONG TERM...Sunday through Saturday...
The next upper level trough will move into the Great Basin
quickly by Sunday and spread a large dry intrusion across the
southwest CONUS. Deep mixing and a rather impressive 985mb sfc low
center developing over eastern NM will help tap stronger winds
aloft and lead to widespread windy conditions over all of southern
NM. Gusts of 40-50 mph are looking likely with areas of BLDU.
Temps will be much warmer again with highs in the 80s and low 90s.
The upper level storm system will sag southward into northern NM
Monday while a moist back door cold front slides southward into
eastern NM. Much of the SHRA/TS activity will remain north of the
area as the upper jet and associated moisture and lift is too far
north. Temps will trend a few degrees cooler and winds will also
be lighter compared to Sunday. The remainder of next week will
feature a strong warming trend as upper level high pressure builds
east across northern Mexico Tuesday thru Thursday. This system
may tap an area of subtropical moisture pooling along the Sierra
Madre by Friday and/or Saturday as the upper high moves to the
east. The latest forecast continues to advertise increasing
potential for a few SHRA/TS in this pattern by late week.
&&
.FIRE WEATHER...
The recent stretch of unsettled weather will turn more tranquil
Saturday with drier northwest flow over the region. Critical fire
weather conditions will return Sunday with much stronger west to
southwest winds, very low humidity, warmer temperatures, and an
unstable airmass. A Fire Weather Watch remains in effect Sunday.
Monday will be breezy with cooler temperatures and slightly higher
humidity as another storm system moves north of the area. A ridge
of high pressure will build slowly east into the area Tuesday and
Wednesday then break down over the region Thursday thru Saturday.
Temperatures will trend much warmer with low humidity Tuesday and
Wednesday. A brief break toward higher humidity is possible by
Thursday and Friday as another back door cold front moves in from
the east and an area of subtropical moisture attempts to move
north as the upper ridge axis breaks down over the region. Very
dry southwest winds with potential for more critical fire wx is
possible by next weekend.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 53 83 66 89 / 20 0 0 0
Sierra Blanca 49 77 59 86 / 50 20 0 0
Las Cruces 51 85 61 88 / 20 0 0 0
Alamogordo 48 78 56 85 / 20 0 0 0
Cloudcroft 34 59 45 64 / 20 0 0 0
Truth or Consequences 50 84 60 86 / 0 0 0 0
Silver City 45 78 53 76 / 0 0 0 0
Deming 46 85 56 86 / 0 0 0 0
Lordsburg 47 86 54 87 / 0 0 0 0
West El Paso Metro 54 82 65 87 / 20 0 0 0
Dell City 46 79 54 88 / 30 10 0 0
Fort Hancock 51 82 61 91 / 40 20 0 0
Loma Linda 48 75 58 82 / 20 0 0 0
Fabens 52 82 63 90 / 30 0 0 0
Santa Teresa 48 83 61 87 / 20 0 0 0
White Sands HQ 52 81 65 85 / 20 0 0 0
Jornada Range 46 82 56 85 / 10 0 0 0
Hatch 49 85 60 87 / 0 0 0 0
Columbus 49 85 60 87 / 10 0 0 0
Orogrande 48 80 58 86 / 10 0 0 0
Mayhill 38 69 51 73 / 20 0 0 0
Mescalero 38 68 48 73 / 10 0 0 0
Timberon 34 65 43 71 / 20 0 0 0
Winston 36 80 47 77 / 0 0 0 0
Hillsboro 45 81 58 81 / 0 0 0 0
Spaceport 46 83 55 85 / 0 0 0 0
Lake Roberts 36 78 43 76 / 0 0 0 0
Hurley 41 80 49 79 / 0 0 0 0
Cliff 40 85 45 84 / 0 0 0 0
Mule Creek 40 80 45 78 / 0 0 0 0
Faywood 45 80 56 79 / 0 0 0 0
Animas 46 85 54 86 / 0 0 0 0
Hachita 45 85 54 85 / 0 0 0 0
Antelope Wells 46 84 56 83 / 0 0 0 0
Cloverdale 47 81 52 79 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
for NMZ110>113.
TX...Fire Weather Watch from Sunday morning through Sunday evening
for TXZ055-056.
&&
32-Pegram/99-ABQHazardous weather outlook, Apr 30, 4:10 AM MST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
510 AM MDT Fri Apr 30 2021
NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
510 AM MDT Fri Apr 30 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
Scattered showers, with a slight possibility of a thunderstorm
from about Deming east through tonight. Some light snow possible
above 7500 feet in the Sacramento Mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few showers ending Saturday over Hudspeth County. Becoming windy
Sunday with west winds 20-30 mph with higher gusts. Blowing dust
likely. Critical fire conditions also possible. Windy again Monday
though a bit lighter than Sunday. A slight chance of mountain
showers Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Upper Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued through the month of May. The Buckhorn Cooperative Observer reported just 0.10 inches of precipitation which was 0.26 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Drought conditions remained Exceptional across the west and improved to Severe(D2) over the east. The Gila Hot Springs Cooperative Observer had no precipitation for the month which was 0.52 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Exceptional(D4) drought remained across the southwest portion of the zone with Extreme(D3) drought over the northeast.
Drought, Southwest Desert/Lower Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the entire zone through the month of May. The White Signal Cooperative Observer had a second consecutive month of no precipitation which was 0.38 inches below normal.
Drought, Lowlands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Exceptional(D4) drought through the month of May. The Antelope Wells Cooperative Observer reported no precipitation which was 0.24 inches below normal.
Drought, Uplands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the zone through the month of May.
Drought, Southwest Desert/Mimbres Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the south with improving conditions to Severe(D2) drought over the northeast. The Deming Airport only reported a trace of precipitation which was 0.15 inches below normal.
Drought, Eastern Black Range Foothills
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month. The Hillsboro Cooperative Observer reported 0.03 inches of precipitation which was 0.65 inches below normal.
Drought, Sierra County Lakes
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought continued through the month of May. The Truth or Consequences Airport recorded 0.08 inches of precipitation which was 0.47 inches below normal.
Drought, Central Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Extreme(D3) drought continued over the east while Severe(D2) drought remained over the west.
Drought, Northern Dona Ana County
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Extreme(D3) drought remained in place over the southern half of the zone while the north remained in Severe(D2) drought.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The southern half of the zone remained in Exceptional(D4) drought while the north remained in Extreme(D3) drought. The Cooperative Observer at New Mexico State University recorded only 0.02 inches of precipitation which was 0.36 inches below normal.
Drought, Southern Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Extreme(D3) drought continued through May across the entire zone.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the northern half of the zone, while the south remained in Extreme(D3) drought. The Mountain Park Cooperative Observer reported only a trace of precipitation which was 0.84 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Exceptional(D4) drought through the entire month. The Cloudcroft Cooperative Observer reported 0.22 inches of precipitation which was 1.00 inch below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued through the month of May.
Drought, Otero Mesa
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Exceptional(D4) drought with much of the west still in Extreme(D3) drought. Some improvement was noted over the far southwest where it went into Severe(D2) drought during the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959786, 959787, 959788, 959789, 959790, 959791, 959792, 959793, 959794, 959795, 959796, 959798, 959801, 959802, 959803, 959804, 959805.